Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Took Terbanifine for back injury, reactions include- Swollen body, face, lose breathing, melted nails. Diagnosed with diabetes. Is it related?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3388 Questions
Thank you for presenting yourself. What is the present considered view of the BBC 18 Feb 2003 article about

Benfotiamine for back pain and the contribution to blood vessels health?
I have A chronic Pain condition Back injury 1975. Now managed but always active moreor less. Due to difficulty reaching my feet for hygiene i had developed gross Nails skin feet in general and Tinea was rampant. i requested help and despite my records showing Allergy to lamasil I was asked if I was ok with Terbanifine I said I dont recognise it so must be Ok !!! Wrong. RESULT Massive Adverse reaction. permanent damage still now years later no help to recover the damage. The EVENT:- Swelling all body face mouth teeth loose breathing etc . Celulitis both lower legs Spotty skin still apparent flesh eroded Dents etc Nails blackened big toe nails melted off I pocked through them to the layer below no feeling. lucky.about that. Eye brows lashes fell out. eyes swollen closed faulty sight flesh between the bones in my feet all seemed to disolve or something still not returned to XXXXXXX l .like walking with ball bearings in the feet with no cushioning but plenty of nerves to discomfort. I could go on it seems forever so very much happened and is still not corrected. My GP has been giving me the passive agressive Ijust learnt what it is etc. I need a break big pain in my chest stress indigestion from revisiting this living event corrupted my life.. Presently my Legs are still very troubled. Blood vessels damaged bulging lower legs swelling ankle bones seem to be permanently larger lumps a little tender sometimes very uncomfortable.
The blood vessels have opaque windows developing further closer thinner. One rupturred a hosing bleeder .
Wow what a delivery window was about 5/16th inch across then full flow . i was just stepping out of the shower . Blood slippery water no clothes wet floor luck help arrived. After two failed efforts it is now resolved but many more are rising to the surface appearing to prepare for emission spurting the way. Diabetes arrived at the same time. Lucky or predictably possible? question (2) Hows that for a start.I have been told valves are damaged irretrievably and swelling legs forever.?? is this inevitable ??(3)
Also Candida mouth gums (4) digestive (5) Diabetes (6) links from the instant of the Terbanafine Adverse reaction. is their a link or are you unable UNABLE to answer my questions.
Thank you for your Time .
I shall get a glass of
Posted Mon, 22 Apr 2013 in Medicines and Side Effects
Answered by Dr. Raju A.T 9 hours later

Thanks for your query.

I have gone through the BBC article about Benfotiamine you mentioned. It is a study on the animals which says that there has been a beneficial effect on the blood vessels from the drug. This fact may be applied to reduction in the risk of microvascular damages that occur in diabetics. Well, such experimental studies may not be of value unless the effect of the drug in that aspect is studied on actual human subjects. This will take considerable amount of time to arrive at a conclusion and apply the same into practice.

Also, I have gone through the history about the reaction to the drug Terbanifine you had. Based on the symptoms you had I suspect that you have developed an autoimmune reaction elicited by the drug. The auto immune reaction could probably be in the form of Lupus erythematosus. The symptoms of the same vary from person to person and most of the symptoms you have are typically seen in such reactions.

I will address your specific questions now:

1) No, diabetes that occurred the same time may not be related to the drug reaction you had.

2) The damage due to the reaction since is autoimmune, suppressing the immunity by immune modulators will surely halt the process but the recovery of already damaged parts may not be possible.

3) Yes, I believe the chances are inevitable in such presentation of drug reaction (Lupus erythematosus).

4), 5), 6) The disturbances in the digestion, and skin changes leading to candida infection can be related to the reaction.

As mentioned above, diabetes may not be a complication araised out of the drug reaction.

Hope, I answered your query.

Please let me know if there are any other concerns.

Above answer was peer-reviewed by
Follow-up: Took Terbanifine for back injury, reactions include- Swollen body, face, lose breathing, melted nails. Diagnosed with diabetes. Is it related? 14 hours later
Thank you for your answer Information. I need to consider further so shall communicate tomorrow.Kind regards XXXXXX
Answered by Dr. Raju A.T 7 hours later
You are welcome.

Thanks for using this service.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Took Terbanifine for back injury, reactions include- Swollen body, face, lose breathing, melted nails. Diagnosed with diabetes. Is it related? 12 hours later
Thank you for your answer. It seems consistent with the published information and my question.
May I propose, that considering the time since publication,an update may have been published within the medical environment.
Saying ;- More info about this matter!
My essential hope was for guidance, assistance!!
I feel lost in ignorance, overwhelmed by my physical predicament.

My FIRST noticed symptom, was the acute pulsing pain from my inner legs, upper thigh blood vessels. (1) Never before have I experienced this distinctive pulsing pain. Then I found the further symptoms as I described.
This pulsing pain returns often, most acute when I am tired.

I am about to interogate what Lupus erythemtosus is all about.
(2) Do you have advice that may enable my correct approach to find the BEST resolution of my predicament?
Tests for diabetes have always been negative, until the moment following this event. How to explain this congruence of matters?. How to accept no connection? What explanation may resolve my dilema. To accept a no cause effect explanation?
With respect and kind regards
Yours sincerely
Thank you for your information.
I feel very vulnerable to my ignorance and value your contribution to my understanding of this experience.
Thank you.
Kind regards
Answered by Dr. Raju A.T 12 hours later

Thanks for writing back.

About the article on Benfotiamine, as I mentioned above its still under the study phase and the application of the fact into regular practice would take place only after years of study.

The pain you had in your limb could be due to a milder form of inflammation associated with autoimmune process due to the medication.

I would recommend you to visit an Immunologist who can examine you and order for necessary investigations to confirm the fact.

Though the onset of diabetes coincides with the drug reaction, I consider there to exist no relation between the two. It could just be a coincidental occurrence.
A very unusual theory of unmasking effect of such drug reactions on previously existing subclinical condition could be considered as an explanation but I do not think we can back that up.

Sometimes in certain drug reactions there may exist period of stress wherein the lab reports resemble to that of those in diabetes. If the diabetic lab values subside over time, then above explanation can be considered.

Hope, I answered your query.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor